New York, 2005

Flood in New York, March 31, 2005

March 31, 2005 · NWS BGM · 1 event in 1 county or zone

A strong Atlantic coast storm brought heavy rain with amounts between 1 and 3 inches on the 28th. In addition snowmelt before and after the rainstorm was causing elevated river flows.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A strong Atlantic coast storm brought heavy rain with amounts between 1 and 3 inches on the 28th. In addition snowmelt before and after the rainstorm was causing elevated river flows. Water equivalent of the snowmelt was a few more inches. The Susquehanna River at Bainbridge went briefly below its flood stage of 13 feet on the 31st before rising back over flood stage. Temperatures in the 50s on the 31st caused added snowmelt rising the river. Another slow moving storm from the Ohio Valley brought 2 to 3 inches of rain on April 2nd and 3rd. By the time the river fell below flood stage most of the snow had melted. This additional rain and snowmelt caused the river to rise rapidly to a crest of 20.47 feet at 4:15 AM on April 4th. This was the 6th highest crest at Bainbridge for almost the last 100 years. The river fell below flood stage the morning of April 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Mar 31, 3:45 PM EST, 1 hour earlier.

Area forecast discussion, Mar 31, 3:45 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
345 PM EST THU MAR 31 2005

.SHORT TERM (TONIGHT-SATURDAY)...

WEAK FRONT MOVING EAST ACROSS THE FORECAST AREA THIS EVENING WILL BE
ACCOMPANIED BY SCT SHOWERS. A FEW LIGHTNING STRIKES ARE EVIDENT OVER
THE NIAGARA PENINSULA ATTM... BUT LOW-LEVEL INSTABILITY IS
NON-EXISTENT OVER OUR AREA WITH MID-LEVEL INSTABILITY ONLY MARGINAL.
WOULD NOT BE TOO SURPRISING TO HEAR A RUMBLE OF THUNDER OVER THE
WESTERN COUNTIES THIS EVENING... BUT AT THIS TIME I FELT THAT IT
WOULD NOT BE SIGNIFICANT ENOUGH TO INCLUDE IN ANY FORECASTS.

MAIN CONCERN WITH THIS FORECAST PACKAGE IS THE BIG STORM TO EFFECT
THE FORECAST AREA OVER THE WEEKEND. MODELS ARE IN GENERAL AGREEMENT
WITH THE SCENARIO... BUT SUBTLE DIFFERENCES WILL EFFECT THE
FORECAST.  AFTER A DRY... MILD DAY ON FRIDAY... MODELS ARE IN
AGREEMENT THAT PRECIPITATION WILL MOVE NORTH ACROSS THE AREA FRIDAY
NIGHT. THE NAM AND NGM ARE CONSIDERABLY COLDER THAN THE GFS AROUND
12Z ON SATURDAY... INDICATING THAT A PERIOD OF SNOW IS POSSIBLE
AROUND THAT TIME FOR MUCH OF THE AREA...WHILE THE GFS IS WARMER...
INDICATING ONLY RAIN. THE ECMWF FORECAST LOOKS MORE LIKE THE GFS...
SHOWING MORE LOW PRESSURE FARTHER WEST THAN THE NAM OR NGM... SO
LEANED TOWARD THE WARMER GFS... AND WENT WITH RAIN... POSSIBLY MIXED
WITH SNOW FOR AWHILE SATURDAY MORNING.

ALL MODELS SHOW PRECIPITATION CHANGING TO ALL RAIN SATURDAY
AFTERNOON... BEFORE PROBABLY CHANGING BACK TO SNOW SATURDAY NIGHT
AND SUNDAY MORNING. MODELS ALL IMPLY A DRY SLOT MOVING NORTH ACROSS
THE AREA ON SATURDAY... WHICH MIGHT BE ENOUGH TO CUT PRECIPITATION
AMOUNTS DOWN TO BETWEEN 0.5 AND 1.0 IN MANY PLACES.  HOWEVER...
CURRENT INDICATIONS ARE THAT EVEN RAINFALL AMOUNTS LIKE THOSE WOULD
BE ENOUGH FOR MINOR FLOODING SATURDAY. HEAVIER AMOUNTS.... FROM 1 TO
2 INCHES... ARE STILL POSSIBLE WITH A MINOR SHIFT OF THE STORM
TRACK... AND THAT WOULD RESULT IN MODERATE FLOODING OR WORSE. BASED
ON THIS WENT WITH A FLOOD WATCH FOR NE PA LATE FRI NIGHT THRU
SUNDAY... AND FOR CENTRAL NY SATURDAY AND SUNDAY.

&&

.LONG TERM (SATURDAY NIGHT-THURSDAY)
COLDER AIR WILL BEGIN WRAPPING IN ON THE BACKSIDE OF LOW PRESSURE
SYSTEM AS THE LOW CENTER MOVES NORTHEAST. THE NAM IS COLDER THAN THE
GFS, BRINGING THE LOW CENTER FURTHER EAST...ACROSS SOUTHERN NEW
ENGLAND, AS OPPOSED TO THE GFS WHICH BRINGS THE LOW UP THE HUDSON
RIVER VALLEY. WILL CHANGE THE PRECIP OVER TO SNOW FROM WEST TO EAST
FOR THE EVENING AND OVERNIGHT HOURS. POTENTIAL IS THERE ESPECIALLY
FOR THE WESTERN PART OF THE FA TO RECEIVE SEVERAL INCHES OF
ACCUMULATING SNOW. WRAP AROUND PRECIP CONTINUES ON SUNDAY BEFORE
TAPERING OFF LATER IN THE DAY IN NORTHERN AND EASTERN ZONES.

FAIRLY QUIET AND WARMER WEATHER STARTS THE WORK WEEK THROUGH MID
WEEK. NEXT SYSTEM APPROACHES WITH CHC FOR RAIN LATE IN THE PERIOD
WED NIGHT AND THURSDAY.

&&

.AVIATION (31/18Z - 01/18Z)...
CLOUDS WILL GRADUALLY LOWER AND THICKEN THE REMAINDER OF THIS
AFTEROON. SOME MVFR CONDITIONS AND LIGHT SHOWERS OR SPRINKLES ARE
PSBLE LATE THIS AFTERNOON.

CEILINGS WILL BECOME MVFR THIS EVENING WHICH WILL PERSIST OVERNIGHT
INTO EARLY FRIDAY MORNING. IMPROVEMENT TO VFR IS EXPECTED BY MID TO
LATE MORNING ON FRIDAY.

&&

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...FLOOD WATCH SAT THRU SUN ALL ZONES.
.PA...FLOOD WATCH LATE FRI NGT THRU SUN ALL ZONES.

&&

MSE
Hazardous weather outlook, Mar 31, 3:05 AM EST, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
305 AM EST THU MAR 31 2005

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-010900-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
305 AM EST THU MAR 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...
A STORM SYSTEM WILL APPROACH THE REGION LATE FRIDAY INTO SATURDAY.
THERE IS CONSIDERABLE UNCERTAINTY CONCERNING THE TRACK AND STRENGTH
OF THIS STORM SYSTEM, BUT CURRENT INFORMATION SUGGESTS THE
POSSIBILITY OF HEAVY RAIN WHICH COULD LEAD TO SMALL STREAM AND MAIN
STEM RIVER FLOODING. THERE IS ALSO THE CHANCE THAT HEAVY WET SNOW
COULD FALL OVER THE HIGHER ELEVATIONS ON SATURDAY. SEE PRODUCT
ALBESFBGM FOR DETAILS.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Chenango

When
March 31, 4:45 PM EST to 11:59 PM EST
Where
Chenango forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.900, -75.933

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444063.